Hail, Knox
- When
- June 15, 12:25 AM CST to 12:30 AM CST
- Where
- Knox County, 0.69 mi S of Rio
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.110, -90.400
A cold front interacting with a highly unstable airmass triggered severe thunderstorms across east-central and southeast Illinois during the afternoon of June 15th. to Shelbyville line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacting with a highly unstable airmass triggered severe thunderstorms across east-central and southeast Illinois during the afternoon of June 15th. The storms mainly impacted locations along and south of a Paris...to Mattoon...to Shelbyville line. Numerous trees and power lines were blown down and hail up to the size of quarters was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 14, 9:51 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1051 PM CDT TUE JUN 14 2016 .UPDATE... Issued at 832 PM CDT Tue Jun 14 2016 Frontal boundary stretching from weak low pressure over eastern Iowa through our far north and northeast counties continues to slowly edge north this evening. This boundary may have helped spawn a brief tornado near Bradford and over east central Illinois near Villa Grove late this afternoon through early this evening. Actual cool front was analyzed over east central Iowa and should track across our area Wednesday morning, accompanied by scattered showers and storms. Precipitable water values of around 2 inches so any persistent storm(s) have the potential of producing 2 to 3 inches of rain in a short period of time. Have made some adjustments to the precip wording overnight and have tweaked the hourly temps/dew points. We should have the update out by 900 pm. && .SHORT TERM...(Tonight) ISSUED AT 312 PM CDT Tue Jun 14 2016 Ongoing convection is expected to continue tonight, as a cold front approaches from the west. The summertime airmass north of a warm front in south-central IL will gradually lift north the rest of this afternoon, setting the stage for scattered showers and storms to continue. The short term models indicate the focus for storms tonight appear to be mainly in northern Illinois, closer to a mid level shortwave ahead of the cold front. The cold frontal location by 12z/7am could be as far east as the Illinois river, although the wind shift along the front is not very dramatic, despite the surface pressure pattern depiction of a frontal passage. Will keep likely PoPs confined to areas north of Rushville to Champaign overnight, with chance PoPs elsewhere. Severe potential appears low, with limited shear and weakening instability in general overnight. Temps will remain mild with lows remaining in the lower 70s and dewpoints in the low 70s as well. Patchy fog can not be ruled out in areas that receive rain today. .LONG TERM...(Wednesday through Tuesday) ISSUED AT 312 PM CDT Tue Jun 14 2016 Forecast remains a bit problematic in the short term as the models have issue with convection in the warm sector and drying air moving into the region more quickly with each run. As a result, the threat for showers and thunderstorms for tomorrow is being truncated. The western portions of ILX will be drying before noon more than likely tomorrow and convection reconcentrating in the extreme east late. With the quicker progression, the extent of the threat of severe weather has also shifted, but not entirely eliminated. A wave of energy moving out of the western trof over the Northern Plains is progressing slowly as an open wave over the mid-CONUS ridge this afternoon. This storm systems surface low is starting to take better shape as a warm front continues to define itself with afternoon convection in Central Illinois. Cold front is well to the west and the overnight convection lining up as a prefrontal trof will hold over into tomorrow, specifically in the east. There is a chance for refiring of showers and thunderstorms in the afternoon in the extreme east but it will be dependent on whether or not the atmosphere can get reenergized with the heat of the day...and the eastern progression of the boundaries. Somewhat cooler temps on the way for Friday with the slightly cooler air behind this system but are still in the 80s...and short lived. The forecast heats back up for the weekend...with little in the way of rain expected until the end of the weekend and into the first of next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1045 PM CDT Tue Jun 14 2016 Main concern continues to be coverage of convection and the affect on cigs and vsbys overnight. In addition, with the light wind regime and abundant low level moisture, fog/hz may be an issue by dawn Wednesday just before a weak cool front moves through the forecast area. Widely scattered convection continues with the better coverage being to our north this evening. However, as a cold front approaches the area, coverage may increase overnight but confidence on that is low as we thought there would be more convection around the area than there currently is. Will watch the cluster of storms to the northwest this evening to see if there is any shift southeast, otherwise, will continue to handle the majority of our TAF sites with VCTS at this point. Surface winds tonight will be mainly out of the southeast and south at 8 to 13 kts, and then southwest to west at 10 to 15 kts on Wednesday as the front shifts off to our east by afternoon. && .ILX Watches/Warnings/Advisories... NONE. && UPDATE...Smith SHORT TERM...HJS LONG TERM...Shimon AVIATION...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 406 PM CDT TUE JUN 14 2016 ILZ027>029-036-037-040>042-047>051-151100- CASS-FULTON-KNOX-LOGAN-MASON-MENARD-MORGAN-PEORIA-SANGAMON- SCHUYLER-SCOTT-STARK-TAZEWELL- 406 PM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. SOME STRONGER STORMS COULD CONTAIN HAIL AND GUSTY WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS WILL OCCUR AHEAD OF AN ADVANCING COLD FRONT WEDNESDAY. AT THIS TIME...THE BETTER THREAT FOR ANY SEVERE WEATHER WILL BE TO OUR EAST WEDNESDAY AFTERNOON. HOT AND HUMID WEATHER WILL CONTINUE THROUGH WEDNESDAY...WITH MAXIMUM HEAT INDEX VALUES RANGING FROM THE MIDDLE 90S TO AROUND 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ030-031-038-043>046-052>057-061>063-066>068-071>073-151100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MARSHALL-MCLEAN- MOULTRIE-PIATT-RICHLAND-SHELBY-VERMILION-WOODFORD- 406 PM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. SOME STRONGER STORMS COULD CONTAIN HAIL AND GUSTY WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS WILL OCCUR AHEAD OF AN ADVANCING COLD FRONT WEDNESDAY. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS... SMALL HAIL AND LOCALLY HEAVY RAINFALL. HOWEVER... IT APPEARS THE GREATER THREAT FOR ORGANIZED SEVERE WEATHER TOMORROW AFTERNOON WILL BE JUST TO OUR EAST. HOT AND HUMID WEATHER WILL CONTINUE THROUGH WEDNESDAY...WITH MAXIMUM HEAT INDEX VALUES RANGING FROM THE MIDDLE 90S TO AROUND 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
731 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 3 WSW BRADFORD 41.16N 89.71W
06/14/2016 STARK IL TRAINED SPOTTER
TORNADO BRIEFLY TOUCHED DOWN IN FIELD. NO DAMAGE.
&&
25The Quad Cities radar (KDVN), 58 km away, was scanning. The volume nearest the first event began at 06:22 UTC.
12 thunderstorm wind, 3 hail. Local standard time, as filed.
Several power lines were blown down just west of Mattoon.
Empty semi trailers were pushed over and numerous trees and power lines were blown down.
A few power lines were blown down.
Several trees were blown down just west of Martinsville.
Numerous tree branches and power lines were blown down causing a large power outage in Martinsville.
Several power lines were blown down in Marshall.
A tree was blown down in Yale.
A tree was blown down in Hunt City.
Numerous power poles were snapped about 3 miles northwest of Hutsonville.
Several power lines were blown down in Willow Hill.
Numerous trees were blown down in Hutsonville.
Route 33 between Willow Hill and Oblong was closed due to numerous power poles being blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637306, 637307, 637309, 637310, 637308, 637312, 637313, 637314, 637315, 637316, 637317, 637319, 637320, 637321, 637323.